Custom Search

News

Sunday 01 April 2001

Neuroleptic malignant syndrome with olanzapine associated with severe hypernatremia.

By: Arnaout MS, Antun FP, Ashkar K.

Hum Psychopharmacol 2001 Apr;16(3):279-281

A 30-year-old white man with schizophrenia developed anorexia and nausea, and was admitted to hospital for confusion and delirium. He was on olanzapine, 10 days prior to admission. On admission, typical neuroleptic malignant syndrome (NMS) developed with elevated body temperature (39.7 degrees C), obtundation, tremor, rigidity, diaphoresis, fluctuating pupillary diameter, tachycardia, labile hypertension, elevated serum creatine kinase and severe hypernatremia (190 meq/l). Olanzepine was stopped few days after admission to the hospital and the NMS manifestations resolved by hospital day 12. The patient had all of the major manifestations of NMS. There was no other likely explanation for his illness. This is the first case reported in which NMS was associated with olanzapine and extremely elevated levels of serum sodium. Copyright 2001 John Wiley & Sons, Ltd.

Use of this site is subject to the following terms of use